Missouri, 2004

Flood in Missouri, June 1 to 30, 2004

June 1 to 30, 2004 · NWS DVN · 1 event in 1 county or zone

River flooding that began in May 2004 continued into June 2004. Following is an edited write up from the Service Hydrologist:Major to near record flooding was reporting during the month, with many locations setting daily maximum flow records at least one time during the month.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

River flooding that began in May 2004 continued into June 2004. Following is an edited write up from the Service Hydrologist:Major to near record flooding was reporting during the month, with many locations setting daily maximum flow records at least one time during the month. The month began with rather light precipitation. Even though the precipitation was light, some stream levels were still high due to the high rainfall amounts in May. June began with many locations at or near crest, or experiencing falling stream levels from crests in May. The middle of the month brought additional moderate rainfall, with amounts generally of 1 to 2 inches. This rainfall led to additional rises on some rivers. For those rivers that were still above flood stage, the additional rain either slowed the fall or resulted in secondary crests.Stream flows began the month with all locations experiencing either much above normal conditions or daily record maximum flows. The high stream flows were due to a combination of heavy rain and high stream flows in May across Northeast Iowa and Northwest Illinois. Stream flows gradually fell through the 10th, when most locations were reporting above normal conditions. Some locations reported either near normal or much above normal conditions.Stream flows then rose again on the 11th in response to locally heavy rains. On the 11th, most locations stream flows that were either above or much above normal. A few locations reported conditions that were near normal.Stream flows then gradually fell during the remainder of the month, except for the 14th, 17th, and 21st. On those dates, locally heavy rainfall resulted in additional but short-lived rises in stream flows. On those dates, stream flows were mostly above or much above normal. A few locations reported conditions near normal. In each of these three situations, however, stream flows began reverting back to their gradual fall by the next day.The month ended with stream flows that were either near or above normal. About half the locations reported stream flows that were near normal, while the other half of the locations reported stream flows that were above normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 31, 2:17 PM CST, 9 hours 43 minutes earlier.

Area forecast discussion, May 31, 2:17 PM CST, 9 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
317 PM CDT MON MAY 31 2004

.SYNOPSIS...
UPPER LOW WAS LOCATED OVER SRN MN THIS MORNING WITH ANOTHER LOW
OVER SRN SASKATCHEWAN POISED TO DROP SOUTH BY TUESDAY. COLD AIR
ASSOCIATED WITH THE SYSTEM HAS CREATED A MODERATELY UNSTABLE
ATMOSPHERE...WITH NUMEROUS TSRA POPPING UP SINCE NOON AS CONVECTIVE
TEMPS AROUND 70 WERE REACHED. THE STORMS THAT DEVELOPED AROUND NOON
OVER THE NW CWA OCCURRED JUST AHEAD OF A WEAK IMPULSE APPARENT ON
THE WATER VAPOR IMAGERY MOVING THROUGH WRN IA. OTHER TSRA DEVELOPED
ON THE COLD SIDE OF THE H3 JET FROM ERN NE THROUGH SRN IA AROUND MID
AFTERNOON.  WITH WBZS AROUND 7KFT...CELLS WERE HAVING NO TROUBLE
SPITTING OUT SOME PEA SIZE HAIL AT TIMES.

&&

.SHORT TERM (TONIGHT AND TUESDAY)...
MAIN FORECAST CONCERN IN THE SHORT TERM WILL BE PCPN TRENDS AS COLD
UPPER SYSTEM DIGS SOUTH TOWARD IA TONIGHT AND TUESDAY. SINCE SOLAR
HEATING HAS PLAYED A LARGE PART IN THIS AFTERNOONS TSRA
DEVELOPMENT...WOULD EXPECT CONVECTION TO DECREASE RAPIDLY AFTER 7 OR
8 PM WITH LOSS OF HEATING.  MOST OF CWA SHOULD REMAIN DRY OVERNIGHT
WITH THE EXCEPTION OF THE FAR NORTH.  WE WILL MAINTAIN THE SLIGHT
CHANCE WORDING IN THE NORTH WHERE PCPN SHIELD NEAR UPPER SYSTEM
COULD MOVE IN BY LATE TONIGHT.  FOR TUESDAY EXPECT A REPEAT OF TODAY
WITH SHRA DEVELOPING BY LATE MORNING AS H5 COLD POOL MOVES THROUGH
ENHANCING LAPSE RATES OVER THE AREA.  THERE WILL BE MORE CLOUDS THAN
TODAY WITH MODELS SHOWING INCREASING RH FROM NORTH TO SOUTH.
HOWEVER...WITH JUST A LITTLE SUN...THE ATMOSPHERE COULD DESTABALIZE
ENOUGH TO SUPPORT THUNDERSTORMS. ...DLF...

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
THIS PERIOD WILL BE DOMINATED BY THE SLOW MOVING UPPER LOW PRESSURE
SYSTEM THROUGH EARLY THURSDAY...THEN FOCUS SHIFTS TO A MORE SEASONAL
BUT ACTIVE ZONAL/SOUTHWEST FLOW REGIME TOWARD THE WEEKEND.

WITH THE MAIN UPPER LOW IN THE AREA TUESDAY EVENING...SHOWERS AND A
FEW THUNDERSTORMS WILL BE ABLE TO PERSIST INTO EARLY
EVENING...BEFORE DISSIPATING TO ISOLATED SHOWERS AFTER DARK.
WEDNESDAY...THE UPPER SYSTEM CONTINUES TO BE OVERHEAD...WITH VERY
COLD AIR ALOFT.  HOWEVER...BY THEN...COOL AIR WILL BE ENTRENCHED
OVER THE CWA AND CLOUD COVER IS EXPECTED TO BE MORE WIDESPREAD.
THIS WILL LIMIT INSTABILITY...THUS ONLY SHOWERS AND A VERY ISOLATED
LIGHTNING STRIKE OR TWO SHOULD DEVELOP DURING THE DAY. IN ALL...THIS
PRECIP WILL BE RATHER LIGHT IN GENERAL...BUT ISOLATED AMOUNTS AROUND
A QUARTER INCH MAY OCCUR WEDNESDAY.  TEMPS WILL BE COOL FOR HIGHS
WEDNESDAY...WITH MID/UPPER 60S AREA WIDE.

THURSDAY AND FRIDAY WILL SEE COOL HIGH PRESSURE AND MORE SEASONAL
TEMPS. HIGHS BACK INTO THE MID 70S WITH LIGHTER WINDS WILL MAKE FOR
A FEW REALLY PLEASANT DAYS.  THE UNSETTLED WEATHER RETURNS SATURDAY
AS THE UPPER FLOW BECOMES ZONAL...AND MOISTURE RETURNS.  MCS
POTENTIAL WILL BEGIN SATURDAY NIGHT...AND LINGER SEVERAL DAYS AS
ANOTHER WEST TO EAST FRONT LINGERS THROUGH THE REGION. MOST 00Z
MODELS AGREED WITH THIS SOLUTION. HAVE GONE BELOW CLIMO ON TEMPS
GIVEN POTENTIAL FOR CLOUDS AND PRECIP SUN-MON.
...ERVIN...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, May 31, 4:00 AM CST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT MON MAY 31 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

EARLY MORNING SHOWERS AND THUNDERSTORMS WILL END BY MID MORNING AS
AN UPPER LEVEL DISTURBANCE EXITS THE AREA. THUNDERSTORMS ARE
EXPECTED TO REDEVELOP THIS AFTERNOON AND EVENING AS ANOTHER UPPER
LEVEL DISTURBANCE MOVES INTO THE AREA. DUE TO COLD AIR ALOFT...
STORMS THAT DEVELOP THIS AFTERNOON AND EVENING WILL HAVE A HIGH
PROBABILITY OF PRODUCING HAIL.

SEVERE STORMS ARE POSSIBLE DUE TO STRONG WINDS ALOFT. THE MOST
LIKELY TIME PERIOD IS FROM 2 PM TO 9 PM...WITH THE PRIMARY THREATS
BEING HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH NEXT MONDAY

AN UNSETTLED PERIOD OF WEATHER IS EXPECTED TUESDAY THROUGH WEDNESDAY
NIGHT AS SEVERAL UPPER AIR DISTURBANCES ROTATE AROUND AN UPPER LOW.
THIS WILL RESULT IN MAINLY AFTERNOON AND EVENING SHOWERS BUT
THUNDERSTORMS COULD ALSO DEVELOP.

ON WEDNESDAY THE UPPER LOW IS FORECAST TO MOVE ACROSS IOWA INTO
ILLINOIS....ALLOWING SHOWERS AND POSSIBLY SOME THUNDERSTORMS
TO DEVELOP. COLD AIR ASSOCIATED WITH THE UPPER LOW WILL PROVIDE A
FAVORABLE ENVIRONMENT FOR THE DEVELOPMENT OF COLD AIR FUNNELS. THE
MOST LIKELY TIME PERIOD FOR THIS WOULD BE DURING THE AFTERNOON AND
EVENING HOURS.

ANOTHER STORM SYSTEM IS CURRENT EXPECTED TO AFFECT THE REGION NEXT
WEEKEND. THIS WILL BRING YET ANOTHER ROUND OF THUNDERSTORMS TO THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

08

In the hours before

Local storm report, May 31, 6:43 PM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
743 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             4 SW DAVENPORT          41.52N 90.66W
05/31/2004  0.75 INCH        SCOTT              IA   TRAINED SPOTTER

            NEAR I280 AND 22.

0559 PM     HAIL             DAVENPORT               41.56N 90.60W
05/31/2004  0.75 INCH        SCOTT              IA   TRAINED SPOTTER

            NEAR INTERSECTION OF LOCUST ST. AND MISSISSIPPI AVE.

0559 PM     HAIL             DAVENPORT               41.56N 90.60W
05/31/2004  0.75 INCH        SCOTT              IA   NWS EMPLOYEE

            LOTS OF PEA SIZE HAIL WITH SOME UP TO DIME SIZE.

0556 PM     HAIL             DAVENPORT               41.56N 90.60W
05/31/2004  0.50 INCH        SCOTT              IA   NWS EMPLOYEE

            NEAR INTERSECTION OF KIMBERLY AND PINE.

&&

14
Local storm report, May 31, 6:47 PM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
747 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             4 SW DAVENPORT          41.52N 90.66W
05/31/2004  0.75 INCH        SCOTT              IA   TRAINED SPOTTER

            NEAR I280 AND 22.

0559 PM     HAIL             DAVENPORT               41.56N 90.60W
05/31/2004  0.75 INCH        SCOTT              IA   TRAINED SPOTTER

            NEAR INTERSECTION OF LOCUST ST. AND MISSISSIPPI AVE.

0559 PM     HAIL             DAVENPORT               41.56N 90.60W
05/31/2004  0.75 INCH        SCOTT              IA   NWS EMPLOYEE

            LOTS OF PEA SIZE HAIL WITH SOME UP TO DIME SIZE.

0556 PM     HAIL             DAVENPORT               41.56N 90.60W
05/31/2004  0.50 INCH        SCOTT              IA   NWS EMPLOYEE

            NEAR INTERSECTION OF KIMBERLY AND PINE.

0545 PM     HAIL             LOMAX                   40.68N 91.08W
05/31/2004  0.50 INCH        HENDERSON          IL   LAW ENFORCEMENT

0520 PM     HAIL             AUGUSTA                 40.75N 91.28W
05/31/2004  0.25 INCH        LEE                IA   AMATEUR RADIO

            HAIL COVERED GROUND. 40 MPH WIND GUST.

0520 PM     HAIL             2 SW NEW WINDSOR        41.18N 90.48W
05/31/2004  0.25 INCH        MERCER             IL   TRAINED SPOTTER

0501 PM     HAIL             ALEDO                   41.20N 90.75W
05/31/2004  0.50 INCH        MERCER             IL   TRAINED SPOTTER

            HAIL ACCUMULATED ON THE GROUND

0409 PM     HAIL             2 N STERLING            41.83N 89.69W
05/31/2004  1.00 INCH        WHITESIDE          IL   TRAINED SPOTTER

            HAIL FELL 2 TO 3 MILES NORTH OF STERLING.

0355 PM     TSTM WND DMG     MILLEDGEVILLE           41.96N 89.78W
05/31/2004                   CARROLL            IL   LAW ENFORCEMENT

            TREES DOWN.

0345 PM     HAIL             MUSCATINE               41.42N 91.07W
05/31/2004  0.75 INCH        MUSCATINE          IA   TRAINED SPOTTER

0345 PM     HAIL             HAZLETON                42.62N 91.91W
05/31/2004  0.25 INCH        BUCHANAN           IA   PUBLIC

0338 PM     HAIL             2 N MUSCATINE MUNICIPAL 41.40N 91.15W
05/31/2004  0.75 INCH        MUSCATINE          IA   TRAINED SPOTTER

0338 PM     TSTM WND DMG     MILLEDGEVILLE           41.96N 89.78W
05/31/2004                   CARROLL            IL   EMERGENCY MNGR

            TREES DOWN

0338 PM     TSTM WND DMG     LANARK                  42.10N 89.83W
05/31/2004                   CARROLL            IL   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN IN LANARK

0110 PM     HAIL             DELMAR                  42.00N 90.61W
05/31/2004  0.50 INCH        CLINTON            IA   LAW ENFORCEMENT

            SLIGHTLY LARGER THAN PEA SIZE HAIL.

&&

14

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clark

When
June 1, 12:00 AM CST to June 30, 3:30 AM CST
Where
Clark forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.410, -91.738 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416333.